You should not quit Effexor cold turkey. Doing so can result in withdrawal symptoms.
Instead, it is recommended that you slowly taper off Effexor under a doctor’s supervision.
Known as venlafaxine, Effexor is an antidepressant that can assist people who have anxiety and panic disorders.
Per MedlinePlus, it is a serotonin and norepinephrine reuptake inhibitor (SNRI) that controls symptoms by increasing the quantity of serotonin and norepinephrine in your brain.
Once you have received your prescription, you will generally start taking a low dose of this medication. It may take between six and eight weeks for it to work appropriately.
Antidepressants are meant to help you achieve a greater sense of well-being, but this takes a while. Some people may see their mood worsen before it improves. This is especially the case in children, teens, and some people up to age 24.
Some people who take Effexor may also feel increasingly worried, aggressive, or irritable. They may have a hard time falling or staying asleep.
There are other side effects that make people want to quit Effexor cold turkey.
How can you end addiction?
Get a call from our experts and find out!
This may prompt you to stop taking the medication immediately. Stopping the drug cold turkey can lead to withdrawal symptoms, such as confusion, anxiety, sadness, changes in sleeping patterns, and loss of appetite. These symptoms may even occur when you are tapering off Effexor, but they are more likely if you stop the drug suddenly.
If you decide Effexor’s side effects are too much, you should talk to your doctor. Before quitting Effexor, try the following to deal with certain side effects:
It is important to attend all your doctors’ appointments. Your doctor will monitor how or if Effexor is affecting your blood pressure and general health.
Some people may become suicidal or have thoughts of self-harm when they start taking Effexor. Immediately tell your doctor if these thoughts occur.
According to a 2010 article from Harvard Medical School, people who stop using their antidepressants can experience antidepressant discontinuation syndrome. This is because antidepressants change your mood by affecting chemical messengers in your brain. At least 20 percent of people who have taken antidepressants will experience discontinuation syndrome.
People who quit taking an antidepressant such as Effexor may develop symptoms that are similar to the depression or anxiety the medication is meant to treat. As a result, you should not just decide to stop taking an antidepressant on your own. You should continue using Effexor even if you feel unwell. Discuss any symptoms with your doctor first.
Medical News Today states that norepinephrine assists with the following reactions in the brain:
Serotonin regulates emotions, sleep patterns, and moods, and it plays a role in anxiety.
Together, these two hormones play a role in your consciousness and self-image.
Some people report having “brain shivers,” which are electroshock-like feelings that are not serious but can cause discomfort. This withdrawal symptom is common to SNRIs and SSRIs.
You may have good reasons why you want to quit taking Effexor, but you should still refrain from stopping your use suddenly. Talk to your doctor about how to discontinue the medication.
With Effexor, your doctor may suggest gradually reducing your dosage, so you can stop taking it with minimal side effects.
There are no formal guides for tapering from antidepressants. Your doctor will advise the best protocol for decreasing your dose. The tapering plan may change depending on how you react, and it may be adjusted throughout the tapering process.
If your dose was low, you might not require tapering at all. The general rule is to taper patients if they have been taking medication for a long time.
Harvard Medical School says that it can take just one day for your body to get rid of Effexor if you quit suddenly.
If you struggle with depression, your doctor may recommend a different antidepressant.
The following can also help to alleviate depression:
(November 2010) Going off antidepressants. Harvard Medical School. Retrieved April 2019 from https://www.health.harvard.edu/diseases-and-conditions/going-off-antidepressants
(October 2017) What you need to know about venlafaxine (Effexor). Medical News Today. Retrieved April 2019 from https://www.medicalnewstoday.com/kc/effexor-venlafaxine-side-effects-263705
(December 2018) Venlafaxine. NHS. Retrieved April 2019 from https://www.nhs.uk/medicines/venlafaxine/
(December 2017) Venlafaxine. MedlinePlus. Retrieved April 2019 from https://medlineplus.gov/druginfo/meds/a694020.html
(November 2018) Coping With Brain Shivers During Effexor Withdrawal. Verywell Mind. Retrieved April 2019 from https://www.verywellmind.com/brain-shivers-as-effexor-withdrawal-symptom-1065516
(March 2019) How to Taper Off Your Antidepressant Medication. Verywell Mind. Retrieved April 2019 from https://www.verywellmind.com/how-to-taper-off-your-antidepressant-1067626